Alert archive / North Dakota / Special Weather Statements in 2020

Special Weather Statement, NWS Bismarck, ND

July 23, 2020McKenzie County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 23, 2020, 8:21 PM CDT for McKenzie County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 8:21 PM CDT (01:21 UTC)
Expired
Jul 23, 2020, 9:00 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 215 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS83 KBIS 240121
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
721 PM MDT Thu Jul 23 2020
 
NDZ017-031-240200-
McKenzie ND-Golden Valley ND-
721 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 800 PM MDT...

At 721 PM MDT, a strong thunderstorm was located 6 miles south of
Skaar, or 21 miles north of Wibaux, moving northeast at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Trotters.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and northwestern North Dakota.

LAT...LON 4757 10404 4766 10398 4744 10367 4720 10404
TIME...MOT...LOC 0121Z 215DEG 25KT 4729 10408 

$$

HARGROVE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 23, 8:09 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 23, 8:09 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
809 PM CDT Thu Jul 23 2020

.UPDATE...
Issued at 808 PM CDT Thu Jul 23 2020

With this update we will drop the southern counties from Severe
Thunderstorm Watch 397, Bowman, Slope, Adams, Hettinger and Stark.

UPDATE Issued at 644 PM CDT Thu Jul 23 2020

Scattered thunderstorms hugging the western border this evening.
RAP soundings still show a weak EML across portions western North
Dakota, which may be hindering some of the initiations.

We slowed the eastward progression of the system slightly this
evening. otherwise current forecast looks ok.

UPDATE Issued at 328 PM CDT Thu Jul 23 2020

This update for severe thunderstorms watch 397 for western North
Dakota until 10 pm CDT.

&&

.SHORT TERM...(Today through Tonight)

Issued at 118 PM CDT Thu Jul 23 2020

Forecast highlights in the short term period will be strong to
severe thunderstorm chances later today through this evening west
into north central.

Currently, upper level ridge axis over the central Dakotas early
this afternoon, with a potent S/WV upper trough lifting into
southeastern Montana. Associated sfc trough stretched from south
to north across northeastern Wyoming and far eastern Montana.
Strong southerly flow ahead of the sfc trough has resulting in
warm and humid conditions across western and central North Dakota,
with heat index values well into the 90s many areas.

The aforementioned S/WV will continue to lift north/northeast
across eastern Montana this afternoon, then crosses into
northwestern North Dakota early this evening. Not much has
changed from earlier thinking regarding thunderstorm development,
coverage, and severity. Convection still expected to fire off
along the sfc trough axis/frontal boundary over far eastern
MT or far western North Dakota during peak heating as forcing
aloft increases, then proceed north and northeast over western and
north central areas of the state through the evening.

Plenty of instability for strong to severe storms with 2500-3500
J/kg of CAPE, though bulk shear is still lacking at roughly 20-30
Kts. Capping inversion will also likely limit storm coverage, and
as mentioned in earlier discussions may suppress convection
entirely especially farther south. Regardless, will keep the
mention of severe in all products for the west and north central
given the instability and forcing. Shear/deep layer mean wind
vectors oriented mainly parallel to the surface trough, though
maybe more orthogonal south though this area may remain capped
but can't rule out a discrete storm or two here. To the north
where the stronger forcing will be, a multicell mode with linear
clusters would be more favored meaning damaging winds the primary
threat.

Severe storm risk should end by 09Z at the latest as the S/WV
lifts north into Canada.

.LONG TERM...(Friday through Thursday)

Issued at 118 PM CDT Thu Jul 23 2020

Warm and humid conditions continue both Friday and Saturday,
especially over my southeast where models depict mid 70s dewpoint
temperatures both days. Excessive heat watch in effect for the
southern James River Valley for Friday afternoon/eve, and will
leave this as is with this product issuance to allow the mid shift
tonight to get the latest data to make headline decisions.

Introduced some low POPs Friday morning 12-18Z across my south.
Upper level jet streak will be lifting northeast into the Dakotas
along with elevated instability for a few showers/storms. A few of
the CAMs have this as well, or did, so this was added.

Chance for strong to severe convection for Friday aft/eve remains
along to east of the frontal boundary, across far south central
and eastern North Dakota. Best bulk shear lags a bit to the west
though, but maybe a bit better linkage right along the front. Shear
vectors are also parallel to the boundary favoring messy multicell
convection. One thing the previous forecast picked up was the
heavy rain potential Fri aft/eve. Strong low level moisture
transport and high precipitable water will increase the threat for
heavy rainfall, especially if we see any storms moving over the
same area.

For Saturday, sfc boundary reestablishes over western North Dakota
in the morning, then shifts east during the day as a vigorous
northern stream S/WV approaches and moves into northeast Montana
by late Sat afternoon, which is faster than previous models had
depicted. Still better 0-6km bulk shear and instability linkage
along the front on Saturday, though shear vectors a mix of
orthogonal and parallel to the eastward moving boundary,
resulting in a mix of storm modes possible given latest model
guidance.

Sunday will be quiet, cooler, and less humid with sfc high
pressure building across the Dakotas, with dry conditions lasting
into Monday as well. Upper level ridge moves into our area
Tuesday, then to our east Wednesday when we see a return of
shower/thunderstorm chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu Jul 23 2020

At 6 pm CDT, VFR conditions prevail. A wind shift/surface trough
in eastern Montana will be the focus for thunderstorms this
evening across western North Dakota. Hazards to aviation will be
the scattered thunderstorms KXWA-KDIK between 00-03z, and a
scattered thunderstorms after 03z KBIS-KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Friday afternoon through Friday
evening for NDZ048-051.

&&

UPDATE...WAA
SHORT TERM...NH
LONG TERM...NH
AVIATION...WAA
Hazardous weather outlook, Jul 23, 6:59 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
659 PM CDT Thu Jul 23 2020

NDZ002>005-010>013-019>021-034-042-250000-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Morton-Grant-
659 PM CDT Thu Jul 23 2020 /559 PM MDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon through
tonight. Some storms may be severe with large hail up to the size
of quarters and damaging winds to 60 mph. Storms are expected to
develop west late in the afternoon, then move north and east
through the evening, exiting into Canada late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday through Saturday.
Severe weather is unlikely on Friday, but possible on Saturday.

Hot and humid weather can be expected today and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.

NDZ048-051-250000-
La Moure-Dickey-
659 PM CDT Thu Jul 23 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Severe weather
is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid weather can be expected today through Saturday. An
Excessive Heat Watch has been issued for Friday afternoon and
early evening. See www.weather.gov/bis for details.

There is a chance of thunderstorms Friday and Friday night. Some
storms may be severe with heavy rain later in the day Friday and
Friday night.

Chances for thunderstorms continue on Saturday. Some may be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.

NDZ022-023-025-035>037-045>047-050-250000-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-
McIntosh-
659 PM CDT Thu Jul 23 2020 /559 PM MDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Severe weather
is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid weather can be expected today through Saturday.

There is a chance of thunderstorms Friday and Friday night. Some
storms may be severe with heavy rain later in the day Friday and
Friday night.

Chances for thunderstorms continue on Saturday. Some may be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.

NDZ001-009-017-018-031>033-040-041-043-044-250000-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
659 PM CDT Thu Jul 23 2020 /559 PM MDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms through tonight. Some storms
may be severe with large hail up to the size of golf balls and
damaging winds to 70 mph this evening. Storms are expected to
move from the southwest to the northeast through the evening,
exiting into Canada late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday through Saturday.
Severe weather is unlikely on Friday, but possible on Saturday.

Hot and humid weather can be expected today and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.

waa

In the hours before

Special weather statement, Jul 23, 4:26 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
326 PM MDT Thu Jul 23 2020

NDZ040-043-232215-
Slope ND-Bowman ND-
326 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOWMAN AND WESTERN SLOPE
COUNTIES UNTIL 415 PM MDT...

At 326 PM MDT, a strong thunderstorm was located 8 miles southwest of
Marmarth, or 17 miles southeast of Baker, moving north at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Marmarth, Sunset Butte, Three V Crossing and Pretty Butte.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern North Dakota.

LAT...LON 4651 10405 4654 10404 4654 10381 4662 10380
      4661 10371 4598 10381 4604 10405
TIME...MOT...LOC 2126Z 188DEG 28KT 4619 10403

HARGROVE
Special weather statement, Jul 23, 6:17 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
517 PM MDT Thu Jul 23 2020

NDZ031-240000-
Golden Valley ND-
517 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOLDEN VALLEY COUNTY
UNTIL 600 PM MDT...

At 517 PM MDT, a strong thunderstorm was located 7 miles northeast of
Wibaux, moving north at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Trotters.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and northwestern North Dakota.

LAT...LON 4733 10404 4733 10377 4696 10395 4697 10404
TIME...MOT...LOC 2317Z 193DEG 30KT 4706 10407

HARGROVE
Special weather statement, Jul 23, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
721 PM MDT Thu Jul 23 2020

NDZ017-031-240200-
McKenzie ND-Golden Valley ND-
721 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 800 PM MDT...

At 721 PM MDT, a strong thunderstorm was located 6 miles south of
Skaar, or 21 miles north of Wibaux, moving northeast at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Trotters.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and northwestern North Dakota.

LAT...LON 4757 10404 4766 10398 4744 10367 4720 10404
TIME...MOT...LOC 0121Z 215DEG 25KT 4729 10408

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:15 PM CDTSpecial Weather StatementBISDivide30 min
Jul 23, 9:30 PM CDTSpecial Weather StatementBISMcKenzie30 min
Jul 23, 9:31 PM CDTSpecial Weather StatementBISDivide29 min
Jul 23, 10:53 PM CDTSpecial Weather StatementBISWilliams37 min
Jul 23, 11:38 PM CDTSevere Thunderstorm WarningBISDivide, Williams50 min
Jul 24, 12:32 AM CDTSpecial Weather StatementBISBurke43 min
Jul 24, 12:35 AM CDTSpecial Weather StatementBISWard25 min
Jul 24, 1:03 AM CDTSpecial Weather StatementBISWard27 min
Jul 24, 1:22 AM CDTSevere Thunderstorm WarningBISBottineau, Mountrail, Renville, Ward53 min
Jul 24, 2:13 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville62 min
Jul 24, 2:47 AM CDTExcessive Heat WarningBISDickey, LaMoure17 hr
Jul 24, 2:47 AM CDTHeat AdvisoryBISLogan, McIntosh, Stutsman17 hr
Jul 24, 5:51 PM CDTSpecial Weather StatementBISKidder24 min
Jul 24, 5:52 PM CDTSpecial Weather StatementBISSioux8 min
Jul 24, 6:01 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder44 min
Jul 24, 6:02 PM CDTSpecial Weather StatementBISSioux13 min
Jul 24, 6:28 PM CDTSevere Thunderstorm WarningBISKidder18 min
Jul 24, 6:55 PM CDTSpecial Weather StatementBISKidder20 min

Nearby

Special Weather Statements in North Dakota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.